CSN Login
Members Online: 13

Avastin after Radiation, Temodar and CCNU?

Raani01
Posts: 70
Joined: Mar 2011

My husband (52 years old) is scheduled to start on Avastin on January 12th. He has Grade 3 tumor; First radiattion then Temodar chemo for the last 3 year that kept the tumor under control until this April. The doctor considered Avastin then, but due to some cell bleeding issue they couldn't start on Avastin (the side effect of Avastin is bleeding as I was told). They tried another old chemo, CCNU, the tumor controled his tumor until this November. In the Nov MRI, we saw tumor started to grow again. So, my hsband had a surgery to take care of the bleeding issue with the hope that he can start on Avastin. He is recovering from the surgery quite nicely. I would like to hear your experience of using Avastin and your personal opinions to help me make the right next step. Is there any other path we should consider, I wonder! We go to Mayo clinic in Rochester, MN. I am considering to go to Duke for a second opinion about the next treatment approach. Any wisdom from you will be appreciated. I find lots of hope from all of your life journeys. I keep all of you in my prayers.
Raani

cindysuetoyou's picture
cindysuetoyou
Posts: 511
Joined: Dec 2009

Hi, Raani01.

I mentioned some new things I learned about Avastin in my newest post. I think it's called "The next treatment plan." It looks like your husband and my son will both start taking Avastin about the same time. We will need to share our experiences with each other and see if we can both learn from each other's situation.

We haven't had any experience with Avastin but I did mention in my post what our NO and our team said about Avastin. Once again, I want to ask you to please remember that our doctors' opinions about Avastin are just opinions, not proven facts.

I can't tell you much about Avastin, but I will say that I recommend getting another opinion. I believe in getting more than one opinion. But like our team at NIH said....if you ask ten doctors for their opinions, you will get eleven opinions. That's one of the most frustrating things about this situation for me....the lack of agreement between doctors on how to treat brain cancer.

I will be praying for you and your husband. I hope that he can do Avastin and I will be praying that it really helps him a lot.

Love and blessings,
Cindy

connsteele
Posts: 232
Joined: May 2011

My sone (age 34, dx AA3, inoperable on 4-13-11) is starting CCNU this week. This ia after five weeks of radiation/Temodar from May-June 2011, followed by four courses of 5/28 Temodar. This last MRI showed the primary tumor stable, but a new one has appeared. So, his NO is putting him on CCNU, along with procarbazine. His NO also mentioned Avastin, but he is putting it in his "back pocket" for later.
Couple of questions: How did your husband handle th CCNU? Was he taking anything else along with it?
Also, did you have a problem getting the CCNU from your local pharmacy? We have gotten the run around re: getting it filled. Called five pharmacies, including three national chains (CVS, Walgreens, etc) and they said they couldn't get it. Finally, we found a kind pharmacist from a local hospital who worked with us to obtain it. We had to go through one of those online specialty pharmacies, for the procarbazine.

While we are just 8 months into this nightmare, it looks like we are following behind in your husband's footsteps re: treatment protocol.

All the best to you and your husband for healing and peace. And yes, like CindySuetoyou said, please keep in touch and let all of us on this list know how you are doing. We all learn from each other's experiences.

mighty6
Posts: 47
Joined: Sep 2011

Ranni, Cindy & connsteele,

Have your NOs ever mention "daily low dosage Temodar"? There seems to be some a few trials done with this for tumor recurrence (after standard Temodar schedule) , which gave reasonable result. The idea behind is to keep the chemo in your body constantly, so there is less chance for the tumor to grow. Since Temodar is a well tolerated chemo by most people, this might be another alternative to the standard 5/28 regime.

My husband is newly dx (5 months ago), but he is on this. We want to be as aggressive as possible upfront. He is into this daily dosage for almost 2 months. Very minimal side effect. (fatigue, WBC relatively low, but not alarming.)

All the best for everyone!

Jane

Raani01
Posts: 70
Joined: Mar 2011

Jane, you are right. My husband's NO followed the low dosage approach that kept my husband's tumor under control for more than 3 years with minimal side effect and he was working all those times.

Anyone believe in diet change?

cindysuetoyou's picture
cindysuetoyou
Posts: 511
Joined: Dec 2009

Hi, Jane.

Our NO mentioned that he hasn't ruled out having David take Temodar again, but right now, that's not the plan. I will ask him about a daily low dose and see what he thinks. I hate asking some of these questions because the answers might be really unpleasant. I could see our NO saying something like David's tumors are far too aggressive for Temodar.....

I'll ask anyway. I want to know about every possible treatment that David can try, even if it's only a remote possibility. And I absolutely agree about being as aggressive as possible. David said from the day he was diagnosed that he wanted the most aggressive treatments available.

Thank you for the information!

Love and blessings,
Cindy

Raani01
Posts: 70
Joined: Mar 2011

I am responding to Cindy and connsteele. I am comforted to hear that Avastin is likely to be the best next approach available.I started to finding out the benefit of going to Duke. If anyone on this site know of a good Neuro Oncologist at Duke, please let me know.

My husband was given only CCNU (1 tablet for a 6 weeks cycle, I would like to know the reason for adding procarbazine to it).He only took the nausea tablet along with it, nothing else.My husband handled the CCNU very well with no side effect other than the tiredness (please note that he stopped working since last April and take it easy at home with computer and TV).We got CCNU from the Mayo clinic pharmacy when we visited the doctors for MRI (Thank God we didn't have to go through the trouble ****steele had to go through. Our NO at the Mayo clinic ordered it for us).
I am finding strength from all of you and pray for you to be strong also.
Raani

connsteele
Posts: 232
Joined: May 2011

Thanks for your prayers. I wish I knew why David's NO prescribed Procarbazine with the CCNU. I'm not looking forward to him taking it. He has to be on a very limited diet while taking the procarbazine as it can have serious side effects interacting with certain foods. Did your husband have any nausea with the CCNU?

David is starting a 6 week cycle, starting with the CCNU tonight. Then one week later, he'll take the procarbazine for two weeks. Then two weeks off, ending with an MRI.

Sometimes I think the NOs really don't know what to do, once the Temodar fails. "Try this." then "try that."

Prayers and hugs to you and your husband.

Raani01
Posts: 70
Joined: Mar 2011

My husband tolerated the CCNU very well. He took nausea med with CCNU tablet (it is required as I was told)and that is it.His NO said usually people take nausea med at least one more day , but my husband didn't.
I feel like the same, the treatment approach is very subjective to what a particular NO believes. I am little nervous as my husband has a partial seizure today (5 seconds length).He is fine now , but I have to leave him home alone tomorrorw to go to work ( i took last 3 weeks off from work for his surgery. Because he stopped working, the insurance is through my work.
i am trying to keep a positive outlook. One day at a time , not easy though..
Wish you and all a blessed new year again,
Raani

Raani01
Posts: 70
Joined: Mar 2011

We are back from the MRI and NO apt. Jacob still has some swelling from the surgery which showed in the MRI as a result of fuid leak from the brain ( the way dr. expalined is that brain produce small amount of fuid in all of us which will be abosorbed by the brain. it seemed like there is a smal gap developed in the stitch area from the surgery during the healing).One thing was sure , it was not expected. His stitches healed very nicley outside. Since the side effect of Avastin is bleeding, NO wanted the surgeon to see this and he is not available until next Tuesday. He said there is tumor growth but not significant and waiting until next Tuesday is not a concern. Well, I don't know how I feel..Someone told me when you are very confused, just trust your doctor....
Raani

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network